Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 26, NWS Bismarck, ND

September 2, 20204 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 2, 2020, 3:14 PM CDT for 4 counties in North Dakota. It took effect at Sep 2, 2020, 6:00 PM CDT. It was in force for 101 min.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 3:14 PM CDT (20:14 UTC)
In effect from
Sep 2, 2020, 6:00 PM CDT
Expired
Sep 2, 2020, 7:41 PM CDT
In force
101 min
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, LaMoure County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS73 KBIS 022014
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
314 PM CDT Wed Sep 2 2020

NDZ023-037-048-051-030415-
/O.CAN.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
/O.NEW.KBIS.WI.Y.0026.200902T2300Z-200903T0900Z/
Wells-Stutsman-La Moure-Dickey-
Including the cities of Harvey, Fessenden, Jamestown, Lamoure, 
Edgeley, Kulm, Oakes, and Ellendale
314 PM CDT Wed Sep 2 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...West winds gusting to 45 mph late this afternoon and
  early this evening, becoming northwest winds 25 to 35 mph with
  gusts up to 50 mph from late evening through the overnight.

* WHERE...Wells, Stutsman, La Moure and Dickey Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ005-013-025-030415-
/O.EXB.KBIS.WI.Y.0025.200902T2300Z-200903T0900Z/
Rolette-Pierce-Foster-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, and Carrington
314 PM CDT Wed Sep 2 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...West winds gusting up to 45 mph late this afternoon and
  early evening, shifting to the northwest and gusting as high as
  50 mph this evening through the overnight.

* WHERE...Rolette, Pierce and Foster Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ003-004-011-012-021-022-035-036-046-047-050-030415-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
Renville-Bottineau-Ward-McHenry-McLean-Sheridan-Burleigh-Kidder-
Emmons-Logan-McIntosh-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Minot, Velva, Towner, Drake, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Mcclusky, Goodrich, Bismarck, Steele, 
Tappen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley
314 PM CDT Wed Sep 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...West winds gusting to 45 mph late this afternoon. Winds
  will shift to the northwest and gust as high as 55 mph this
  evening.

* WHERE...Most of central and parts of southeast North Dakota.

* WHEN...From 3 PM this afternoon to midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ001-002-009-010-017>020-031>034-040>045-030415-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
314 PM CDT Wed Sep 2 2020 /214 PM MDT Wed Sep 2 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/
TONIGHT...

* WHAT...West winds with gusts up to 50 mph this afternoon, 
  shifting to the northwest and gusting as high as 55 mph late 
  this afternoon and evening.

* WHERE...Western and parts of south central North Dakota.

* WHEN...From noon CDT /11 AM MDT/ today to midnight CDT /11 PM 
  MDT/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...The strong winds combined with low 
  humidity will also create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CJS
2 follow-up statements
742 
WWUS73 KBIS 030007
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
707 PM CDT Wed Sep 2 2020

NDZ019>022-033>036-040>047-050-030500-
/O.UPG.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
/O.NEW.KBIS.HW.W.0007.200903T0007Z-200903T0500Z/
Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
707 PM CDT Wed Sep 2 2020 /607 PM MDT Wed Sep 2 2020/

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/
TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Portions of south central, southeast and southwest 
  North Dakota.

* WHEN...Until midnight CDT /11 PM MDT/ tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles. Areas of blowing dust are possible.

* ADDITIONAL DETAILS...Strongest winds will come during passage of
  a cold front and in any showers formed along this front. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ023-030815-
/O.UPG.KBIS.WI.Y.0026.000000T0000Z-200903T0900Z/
/O.NEW.KBIS.HW.W.0007.200903T0007Z-200903T0500Z/
Wells-
Including the cities of Harvey and Fessenden
707 PM CDT Wed Sep 2 2020

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Wells County.

* WHEN...Until midnight CDT tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles. Areas of blowing dust are possible.

* ADDITIONAL DETAILS...Strongest winds will come during passage of
  a cold front and in any showers formed along this front. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ003-004-011-012-030500-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
Renville-Bottineau-Ward-McHenry-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Minot, Velva, Towner, and Drake
707 PM CDT Wed Sep 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Ward, McHenry, Renville and Bottineau Counties.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ005-013-025-030815-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0900Z/
Rolette-Pierce-Foster-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, and Carrington
707 PM CDT Wed Sep 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Pierce, Rolette and Foster Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ037-048-051-030815-
/O.CON.KBIS.WI.Y.0026.000000T0000Z-200903T0900Z/
Stutsman-La Moure-Dickey-
Including the cities of Jamestown, Lamoure, Edgeley, Kulm, Oakes,
and Ellendale
707 PM CDT Wed Sep 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Stutsman, La Moure and Dickey Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ001-002-009-010-017-018-031-032-030500-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, and Medora
707 PM CDT Wed Sep 2 2020 /607 PM MDT Wed Sep 2 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/
TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until midnight CDT /11 PM MDT/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
020 
WWUS73 KBIS 030041
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
741 PM CDT Wed Sep 2 2020

NDZ037-048-051-030845-
/O.UPG.KBIS.WI.Y.0026.000000T0000Z-200903T0900Z/
/O.EXB.KBIS.HW.W.0007.000000T0000Z-200903T0900Z/
Stutsman-La Moure-Dickey-
Including the cities of Jamestown, Lamoure, Edgeley, Kulm, Oakes,
and Ellendale
741 PM CDT Wed Sep 2 2020

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Stutsman, La Moure and Dickey Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles. Areas of blowing dust are possible. A few
  power outages are possible.

* ADDITIONAL DETAILS...Strongest winds will come during passage 
  of a cold front and in any showers formed along this front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ025-030845-
/O.UPG.KBIS.WI.Y.0025.000000T0000Z-200903T0900Z/
/O.EXB.KBIS.HW.W.0007.000000T0000Z-200903T0900Z/
Foster-
Including the city of Carrington
741 PM CDT Wed Sep 2 2020

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Foster County.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles. Areas of blowing dust are possible. A few
  power outages are possible.

* ADDITIONAL DETAILS...Strongest winds will come during passage 
  of a cold front and in any showers formed along this front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ019>023-033>036-040>047-050-030500-
/O.CON.KBIS.HW.W.0007.000000T0000Z-200903T0500Z/
Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-Kidder-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Dickinson, Mandan, Bismarck, Steele, Tappen, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, 
Napoleon, Gackle, Wishek, and Ashley
741 PM CDT Wed Sep 2 2020 /641 PM MDT Wed Sep 2 2020/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM
MDT/ TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Portions of south central, southeast and southwest 
  North Dakota.

* WHEN...Until midnight CDT /11 PM MDT/ tonight.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles. Areas of blowing dust are possible. A few
  power outages are possible.

* ADDITIONAL DETAILS...Strongest winds will come during passage 
  of a cold front and in any showers formed along this front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ003-004-011-012-030500-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
Renville-Bottineau-Ward-McHenry-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Minot, Velva, Towner, and Drake
741 PM CDT Wed Sep 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Ward, McHenry, Renville and Bottineau Counties.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Areas of blowing dust are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ005-013-030845-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0900Z/
Rolette-Pierce-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, and Rugby
741 PM CDT Wed Sep 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Pierce, Rolette and Foster Counties.

* WHEN...Until 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Areas of blowing dust are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ001-002-009-010-017-018-031-032-030500-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-200903T0500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, and Medora
741 PM CDT Wed Sep 2 2020 /641 PM MDT Wed Sep 2 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/
TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until midnight CDT /11 PM MDT/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Areas of blowing dust are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 2, 3:14 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 2, 3:14 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
314 PM CDT Wed Sep 2 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 314 PM CDT Wed Sep 2 2020

Strong winds and critical fire weather conditions through this
evening remain the primary message of our forecast.

As of 20 UTC, a surface warm front is approaching the James River
valley, with deep mixing and increasing low- and midlevel winds in
its wake within the warm sector of an approaching Alberta clipper.
Critical fire weather conditions are ongoing in western and parts
of central ND, and RAP-based Fosberg index values support high-
end values of 60 to 70 in southwestern ND through late afternoon
with wind gusts of 50 mph and minimum RH values around 15 percent.
This is a serious situation and reflects a higher-end Red Flag
Warning.

A strong cold frontal passage is still expected beginning late
this afternoon in northwest ND and through the remainder of the
area this evening. Upstream pressure 3-hour pressure rises on the
order of 6-8 mb are forecast to intensify further with recent RAP
and HRRR cycles forecasting a rather impressive 10 mb/3 hour area
of pressure rises moving through western and south central ND in
the 23 to 03 UTC time frame. Upstream, observed post-frontal gusts
have mainly peaked in the 45 kt range, though a few spots within
north central and northeastern MT have touched the 50 kt speed,
and recent Glasgow radar imagery reveals 70 kt winds within 3000
to 5000 ft AGL. The 17 UTC HRRR cycle was higher with peak winds
in the post-frontal mixed layer than its prior cycles, but the 18
UTC HRRR arrived a bit lower, supporting peak winds at the top of
the boundary layer mainly in the 42 to 47 kt range this evening.
Thus, after much consideration we are holding with a Wind Advisory
instead of upgrading to a High Wind Warning, though we gave it
very serious consideration and later observational trends could
still necessitate such an adjustment. Elsewhere, we added the rest
of east central ND to a Wind Advisory, and kept that eastern
section from Rolla down to Jamestown and Ellendale valid until 09
UTC in collaboration with NWS Grand Forks.

Otherwise, weak instability associated with the frontal passage
may still drive convection and downdraft-enhanced winds,
especially in central ND where CAMs are most aggressive with the
coverage of convection. Given sufficient lightning, we may need to
issue Severe Thunderstorm Warnings to handle this higher-order
wind potential that would be less widespread outside of the newly
issued High Wind Warning.

On Thursday, mixed-layer winds will remain sufficient for breezy
to windy conditions in residual cyclonic flow behind the exiting
shortwave trough. Forecast soundings suggest mean boundary layer
winds on the order of 20-25 kt in central ND, and closer to 20 kt
in western ND. Highs will be cooler, in the mid 60s to lower 70s
F, and it appears the stronger winds will not overlap with the
lowest humidity, the latter of which will be in western ND. The
winds may begin to relax by afternoon in the west, too, when a
surface ridge axis begins to approach the region. That ridge is
forecast to cross the area Thursday night, likely creating a
favorable scenario for radiational cooling, so we relied on the
cooler, MOS-based guidance for lows in that period since it often
verifies well in those scenarios. We're thus calling for lows in
the 40 to 45 F range over the entire area Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM CDT Wed Sep 2 2020

A warming trend is expected through Saturday, but then confidence
remains high in a shift to a colder weather pattern by early next
week, albeit with uncertainty in timing of the transition.

Global ensemble guidance is closely clustered in simulating rising
heights aloft Friday and Saturday with corresponding low- and mid-
level warm air advection beneath broad northwest flow aloft. This
is reflected in NBM-based temperature forecasts which have highs
in the 75 to 85 F range Friday area-wide, and around 90 F in the
southwest on Saturday. Low-level southerly flow may increase on
Saturday, potentially leading to elevated fire weather concerns.

Thereafter, middle- and upper-level ridging in the southwest U.S.
is forecast to retrograde and amplify off the west coast, though
ensemble guidance varies with the degree and position of the 500
mb height anomalies. GEFS-based guidance has remained the most
progressive with corresponding downstream troughing across the
central U.S., and in particular with the lead shortwave which is
expected to herald that pattern change. Ensemble-based cluster
analysis has offered some support for a slower scenario over the
last 24 hours, and indeed the spread in NBM membership for highs
on Sunday -- the most likely period of pattern transition -- has
increased significantly over western and central ND. The mean of
the NBM has shifted warmer with highs on Sunday with the forecast
highs now in the 70s F, though the simple, one standard deviation
of NBM membership ranges from the mid 60s to lower 90s F Sunday.
Thereafter, guidance agrees that a cold front will have arrived by
Labor Day, though the westward extent and amplitude of the middle
and upper-level troughing is uncertain, with the 12 UTC ECMWF the
most aggressive, cutting off a 500 mb by midweek. That particular
model core does have a tendency to be overly aggressive with cut-
off lows, but this exemplifies the uncertainty. Regardless, CIPS
analogs, which are driven by the GEFS, support a high confidence
in well below normal temperatures and high probabilities of the
first widespread frost of the season Monday night and Tuesday
night. NBM-based guidance similarly supports that, as well as a
period of increased precipitation chances centered on Labor Day
as the initial upper-level trough develops across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 314 PM CDT Wed Sep 2 2020

A warm front extending from KMOT-KBIS at midday will shift east
and through KJMS by 21 UTC. Winds behind this warm front will be
from the west-southwest gusting up to 40 kt. A strong cold front
will then move across the area late this afternoon and evening,
with scattered showers and thunderstorms and local MVFR ceilings
and visibilities possible with the front. Winds will shift to the
northwest with gusts around 45 kt common this evening. Expect the
winds to diminish overnight but remain gusty into Thursday, with
gusts to around 30 kt lingering after 06 UTC, especially across
central ND.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Wed Sep 2 2020

Critical fire weather conditions will continue over western and
most of central ND through this evening. We have maintained the
Red Flag Warning, with emphasis not only on a serious combination
of low humidity, strong winds, and temperatures near 90 degrees,
especially southwest, but also on a cold frontal passage in the
late afternoon and evening. That front will cause winds to shift
to the northwest with gusts up to 55 mph widespread across the
area. Conditions will improve by late evening as humidity starts
to recover and increase.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
NDZ001>003-009>011-017>022-031>036-040>047-050.

Wind Advisory until midnight CDT /11 PM MDT/ tonight for
NDZ001>004-009>012-017>022-031>036-040>047-050.

Wind Advisory until 4 AM CDT Thursday for NDZ005-013-023-025-037-
048-051.

&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Sep 2, 12:58 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1258 PM CDT Wed Sep 2 2020

NDZ001>003-009>011-017>022-031>036-040>047-050-031800-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-
1258 PM CDT Wed Sep 2 2020 /1158 AM MDT Wed Sep 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning and Wind Advisory are in effect this afternoon
and evening for strong, shifting winds and low humidity. See
weather.gov/bis for details.

There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts may be possible with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-012-023-037-048-051-031800-
Bottineau-McHenry-Wells-Stutsman-La Moure-Dickey-
1258 PM CDT Wed Sep 2 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect this afternoon and evening. See
weather.gov/bis for details.

There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts may be possible with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-025-031800-
Rolette-Pierce-Foster-
1258 PM CDT Wed Sep 2 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts may be possible with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.